Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS Lincoln, IL

June 15, 2016Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 15, 2016, 3:21 PM CDT for Clark County, Edgar County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 3:21 PM CDT (20:21 UTC)
Expired
Jun 15, 2016, 3:45 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clark County, IL, Edgar County, IL

The radar

The Evansville,IN radar (KVWX), 127 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:37 PM CDTHAIL 12 N Clarksville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KILX 152021
SVRILX
ILC023-045-152045-
/O.NEW.KILX.SV.W.0068.160615T2021Z-160615T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 345 PM CDT

* AT 320 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KANSAS...OR
  11 MILES EAST OF CHARLESTON...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  MARSHALL...MARTINSVILLE...KANSAS...OLIVER...CLARKSVILLE...
  DENNISON...LINCOLN TRAIL STATE PARK AND BELL RIDGE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 132 AND 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3936 8763 3931 8767 3928 8771 3924 8776
      3938 8800 3948 8798 3948 8796 3962 8796
      3948 8753
TIME...MOT...LOC 2020Z 300DEG 26KT 3951 8796 

HAIL...1.00IN
WIND...70MPH
 
$$

BARKER
1 follow-up statement
459 
WWUS53 KILX 152035
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT WED JUN 15 2016

ILC023-045-152045-
/O.CON.KILX.SV.W.0068.000000T0000Z-160615T2045Z/
CLARK-EDGAR-
335 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN CLARK AND SOUTHWESTERN EDGAR COUNTIES...

AT 334 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CLARKSVILLE TO NEAR WESTFIELD...MOVING SOUTHEAST
AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
MARSHALL...MARTINSVILLE...OLIVER...CLARKSVILLE...DENNISON...
LINCOLN TRAIL STATE PARK AND BELL RIDGE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 132 AND 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3936 8763 3931 8767 3928 8771 3924 8776
      3938 8800 3948 8798 3948 8796 3953 8796
      3948 8753
TIME...MOT...LOC 2034Z 300DEG 25KT 3951 8782 3941 8798 

HAIL...1.00IN
WIND...70MPH
 
$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:01 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 15, 3:01 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
301 PM CDT WED JUN 15 2016

.SHORT TERM...(Tonight)
ISSUED AT 301 PM CDT Wed Jun 15 2016

A weak surface trough pushing into eastern IL will trigger
showers/storms for the rest of the afternoon, with a few storms
lingering into early evening south of I-70. Severe potential is
present, with MUCAPES over 4000 J/kg, but relatively weak wind shear
will help curb rotating updrafts. Hail and gusty winds will be
possible with the stronger storms. Very heavy rainfall will also be
possible with any storms, as precipitable water values are around
1.9" east of I-55.

Storms should depart into Indiana between 01-02z/8-9 pm at the
latest. The rest of the night should feature the dry passage of a
surface cold front, with mostly clear skies. There will be a lag in
the arrival of the cold air, keeping low temps in the upper 60s to
low 70s through 12z/7am.

Winds will shift from southwest early this evening, to northwest
behind the cold front. Wind speeds should remain less than 10 mph
overnight.

&&

.LONG TERM...(Thursday through Wednesday)
ISSUED AT 301 PM CDT Wed Jun 15 2016

Forecast through the end of the week after todays showers and
thunderstorms is expected to be dry and warm, albeit a couple
degrees cooler than today by Friday...then starting into another
warming trend as the midlevel thermal ridge over the western half of
the CONUS breaks down and the deep WAA edges into the Midwest.
Temperatures on Sunday and Monday are the warmest in the forecast at
this point with max temps back into the 90s. High pressure and
strong ridging aloft keeps the weather quiet until the first of next
week. The 12Z run of the ECMWF is even slower with a wave moving
across the northern tier of the country into the Upper Midwest
Monday afternoon/night and dropping precipitation into the region.
At this point, the chance pops are in the forecast for the first of
next week, but it is far from an absolute at this point that far out
in the forecast with a pattern shift.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 115 PM CDT Wed Jun 15 2016

Water vapor images show a weak shortwave still progressing across
central illinois, so we can not rule out a few storms bubbling up
between 1 pm and 5 pm. HRRR output supports that scenario, with
CMI and DEC having the better chances of the terminal sites seeing
a storm. BMI may be far enough west to just see a few showers in
the area. Included a couple hours of VCTS at CMI/DEC and VCSH at
BMI this afternoon.

The departure of the wave into Indiana, and dry air filtering into
the area should help shut down any precip by this evening. The
remainder of the TAF period should remain VFR with little to no
cloud cover expected.

Winds will be southwest at 8-12kt this afternoon, then veer to the
west this evening and northwest tomorrow morning.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...HJS
AVIATION...Shimon
Hazardous weather outlook, Jun 15, 3:10 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT WED JUN 15 2016

ILZ027>031-036>038-040>043-047>053-161100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
310 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE TODAY...WITH MAXIMUM HEAT
INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND 100.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-161100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
310 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON TODAY. SOME
OF THE STRONGER STORMS COULD CONTAIN STRONG WIND GUSTS TO 60 MPH
AND LOCALIZED HAIL UP TO 1 INCH. THERE IS A SLIGHT RISK OF SEVERE
WEATHER THIS EVENING WITH THE MAJOR THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

HOT AND HUMID WEATHER WILL CONTINUE TODAY...WITH MAXIMUM HEAT
INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND 100.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

HJS

In the hours before

Local storm report, Jun 15, 10:30 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 W SPARLAND            41.03N 89.56W
06/15/2016  M1.82 INCH       MARSHALL           IL   COCORAHS

0700 AM     HEAVY RAIN       2 N HOMER               40.06N 87.96W
06/15/2016  M1.40 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       1 N SIDNEY              40.04N 88.07W
06/15/2016  M1.38 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 NNE HOMER             40.06N 87.94W
06/15/2016  M1.32 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       5 ESE CAMARGO           39.77N 88.08W
06/15/2016  M1.30 INCH       DOUGLAS            IL   COCORAHS

0700 AM     HEAVY RAIN       2 S CHAMPAIGN           40.08N 88.26W
06/15/2016  M1.09 INCH       CHAMPAIGN          IL   COCORAHS

&&

JRP
Local storm report, Jun 15, 10:31 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1031 AM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
06/15/2016  M1.81 INCH       STARK              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 N SIDELL              39.97N 87.82W
06/15/2016  M1.53 INCH       VERMILION          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 S CHAMPAIGN           40.08N 88.26W
06/15/2016  M1.09 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       1 SSW CLINTON           40.14N 88.97W
06/15/2016  M1.05 INCH       DE WITT            IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       6 W SPARLAND            41.03N 89.56W
06/15/2016  M1.82 INCH       MARSHALL           IL   COCORAHS

0700 AM     HEAVY RAIN       2 N HOMER               40.06N 87.96W
06/15/2016  M1.40 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       1 N SIDNEY              40.04N 88.07W
06/15/2016  M1.38 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 NNE HOMER             40.06N 87.94W
06/15/2016  M1.32 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       5 ESE CAMARGO           39.77N 88.08W
06/15/2016  M1.30 INCH       DOUGLAS            IL   COCORAHS

0800 AM     HEAVY RAIN       LACON                   41.02N 89.41W
06/15/2016  M1.44 INCH       MARSHALL           IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jun 15, 2:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 SSW ARTHUR            39.69N 88.48W
06/15/2016  M1.00 INCH       MOULTRIE           IL   BROADCAST MEDIA

            ALONG COUNTY ROAD 1900N

&&

25
Local storm report, Jun 15, 3:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND GST     COLES COUNTY AIRPORT    39.48N 88.28W
06/15/2016  M60 MPH          COLES              IL   ASOS

&&

25
Local storm report, Jun 15, 3:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     1 W MATTOON             39.48N 88.39W
06/15/2016                   COLES              IL   TRAINED SPOTTER

            POWER LINES DOWN.

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:15 PM CDTSevere Thunderstorm WarningILXStark45 min
Jun 14, 7:22 PM CDTTornado WarningILXStark38 min
Jun 15, 2:25 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie65 min
Jun 15, 3:00 PM CDTSevere Thunderstorm WarningILXColes30 min
Jun 15, 3:30 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Shelby30 min
Jun 15, 3:43 PM CDTSevere Thunderstorm WarningILXClark32 min
Jun 15, 3:59 PM CDTSevere Thunderstorm WarningILXCrawford, Cumberland, Jasper46 min
Jun 15, 4:17 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.